MAUDE Adverse Event Report: DEPUY SPINE INC FRENCH ROD BENDER

DEPUY SPINE INC FRENCH ROD BENDER
Model Number 277030000
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during surgery on (b)(6) 2020, the surgeon used the 5.5 french rod bender to bend a 5.5 ti (titanium) rod and the bender broke in half.They removed the broken rod bender from the sterile field and retrieved a second bender to continue the case.The first rod bender was noted to be worn from use or age.There were no fragments generated.The procedure was successfully completed with no surgical delay.There were no patient consequences.Concomitant devices: 5.5 ti rod (part: unknown, lot: unknown, quantity: 1).This report is for a french rod bender.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: h3, h4, h6: a review of the receiving inspection (ri) for french rod bender was conducted identifying that lot number 20081610 was released in a single batch.Batch1: released on august 12, 2008 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Visual inspection: the french rod bender was returned and received at us customer quality (cq).Upon visual inspection, it was observed that the device was found be broken into pieces at stake screw (which holds both left and right handle connect) and the broken screw piece was received stuck in other handle of the device.Hence, the complaint is confirmed.There were some sign of rust/corrosion.Dimensional inspection: no dimensional inspection can be performed due to post-manufacturing damage.Furthermore, the complaint relevant dimensions cannot be checked for dimensional accuracy, because of the design of the broken device.Document/specification review based on the date of manufacture the following drawings, reflecting the current and manufactured revision, were reviewed.French rod bender.Investigation conclusion: although a definitive root cause could not be determined, it is likely that the complaint condition occurred due to the cumulative effect of routine use during its 11+ year lifespan.It is also possible that rough handling during use and/or processing could have contributed to the complaint condition.During the investigation no unidentified product design/manufacturing issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
FRENCH ROD BENDER
Common Device Name
BENDER
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key10162241
Report Number1526439-2020-01199
Device Sequence Number17028200
Product Code HXW
UDI-Device Identifier10705034196565
UDI-Public(01)10705034196565
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number277030000
Device Catalogue Number277030000
Device Lot Number20081610
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2020
Initial Date Received by Manufacturer 06/04/2020
Supplement Date Received by Manufacturer07/31/2020
Initial Report FDA Received Date06/17/2020
Supplement Report FDA Received Date07/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN RODS; UNKNOWN RODS.